Opiates are classes of medications that are often prescribed to treat mild to moderate pain. These medications are very effective for helping one manage pain, but they can be addictive. In fact, opiates are actually one of the most widely-abused drugs in America. It is estimated that nine percent of the population misuses opiates. Habitual misuse often leads to addiction.

It is very easy for people to become addicted to opiates because the body becomes tolerate to them overtime. People have to keep taking more of the opiate in order to experience the same effect. People who repeatedly abuse opiates will begin to feel as though they cannot function without them.

Opiates are extremely powerful drugs. When someone becomes addicted to opiates, the addiction begins to take over his or her life. If people attempt to stop taking the opiates, then they will most likely experience unpleasant withdrawal symptoms. Below are some of the symptoms that one may experience while withdrawing from opiates:

Early Symptoms

Most people will begin to experience symptoms within 12 hours of withdrawing from opiates. Muscle soreness is one of the early symptoms of opiate withdrawal. One may also experience muscle pain, increased eye tearing, cough and runny nose. These symptoms are similar to the ones that you may experience if you have seasonal allergies or influenza.

Later Symptoms

The symptoms have a tendency to intensify as the withdrawal progresses. One may begin to experience new symptoms, such as vomiting, diarrhea, nausea, abdominal cramping, and goose bumps. People may also notice that their craving for opiates intensifies. The reason that the symptoms intensify during the late stage of opiate withdrawal is because of the signals that the brain is sending. The brain is telling the body that it has been awhile since the person has had any opiates. Fighting the craving intensifies the symptoms.

Other symptoms that someone may experience during the late stage of opiate withdrawal include dilated pupils, loss of appetite, and fever. These symptoms will typically last from seven to 10 days. However, in some cases, they can last for more than four weeks.

Psychological Symptoms

Not only will someone experience physical symptoms while going through opiate withdrawal, he or she may also experience psychological symptoms. Some of those symptoms include an inability to concentrate, agitation and irritability. Even after the physical symptoms of withdrawal go away, the psychological symptoms can linger for a long time.

Going through withdrawal is extremely difficult. However, it is important for people to avoid using opiates or similar substances. If people use opiates or other substances during the withdrawal process, then they may suffer a relapse. They may also notice that the withdrawal symptoms are more intense. Fortunately, the withdrawal symptoms will subside as time goes on, and the person will begin to feel better.